| BRIEF REPORT
|Year : 2019 | Volume
| Issue : 3 | Page : 300--304
Effect of low-dose acitretin treatment on pituitary hormones in psoriasis vulgaris: A retrospective study
Ayse Serap Karadag1, Emin Ozlu2, Osman Kostek3, Serap Gunes Bilgili4, Ragıp Balaharoglu5, Derun Taner Ertugrul6
1 Department of Dermatology, Istanbul Medeniyet University, School of Medicine, Istanbul, Turkey
2 Department of Dermatology, Duzce University, School of Medicine, Duzce, Turkey
3 Department of Internal Medicine, Istanbul Medeniyet University, School of Medicine, Istanbul, Turkey
4 Department of Dermatology, Van Yuzuncu Yil University, Van, Turkey
5 Department of Biochemistry, Van Yuzuncu Yil University, Van, Turkey
6 Department of Endocrinology, Kecioren Research and Training Hospital, Ankara, Turkey
Background: It has been reported that retinoids may lead to hormonal alterations.
Aim: In this retrospective study, we aimed to study the effect of acitretin on pituitary hormones in psoriasis patients.
Methods: Out of 50 patients intended to be studied, blood samples of 43 patients could be tested before and after 3 months of acitretin therapy (0.2 to 0.5 mg/kg/day).
Results: Patients mean ± standard deviation ages and female/male ratio were 46 ± 17 years and 19/24, respectively. After treatment with acitretin, gamma-glutamyltransferase, alkaline phosphatase, total cholesterol and triglyceride levels increased significantly (P < 0.05). After treatment, total protein, free thyroxine (T4) levels decreased significantly (P < 0.05). No significant differences were observed between before–after acitretin treatment regarding pituitary hormone levels in psoriasis patients (P > 0.05).
Limitations: The retrospective nature of the study, inability to retest blood samples of 7 patients at 3 months post treatment, low dose and short duration of acitretin treatment were limitations of this study.
Conclusion: This study showed that pituitary hormones were not affected except free T4 (thyroid hormone) by acitretin treatment. Further experimental and clinical studies are needed to clarify the effect of acitretin on pituitary hormones.
Dr. Ayse Serap Karadag
Department of Dermatology, Medeniyet University Faculty of Medicine, Istanbul 34730
Source of Support: None, Conflict of Interest: None
[FULL TEXT] [PDF]*